| Catalog Number |
400SMTHXSFT1H04 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
02/08/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (davf) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed four smart coils and twenty-two other coils using a non-penumbra microcatheter.While advancing a new smart coil, the physician experienced resistance at the hub of the microcatheter.The physician decided to retract the pusher assembly and attempted to advance the smart coil again; however, the same issue occurred.Therefore, it was removed and the procedure was completed using other coils with the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 133.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had kinks and offset coil winds.The device was unable to advance through the 0.0159¿ ring gauge due to the kink on the pusher assembly; therefore, the mid-joint outer diameter (od) could not be measured.During functional testing, the smart coil was unable to advance through its introducer sheath due to the kinks and offset coil winds on its embolization coil.Conclusions: evaluation of the returned smart coil revealed kinks and offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered.If the device is forcefully advanced against resistance, damages such as kinks and offset coil winds may occur.Further investigation revealed the pusher assembly was kinked near the introducer sheath.This damage was likely occurred during forcefully advancing the device against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Placeholder.